MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ BRAIN HEART INFUSION; CULTURE MEDIA, GENERAL NUTRIENT BROTH

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ BRAIN HEART INFUSION; CULTURE MEDIA, GENERAL NUTRIENT BROTH
Model Number 220837
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/06/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
E1.Initial reporter phone number: alternate phone number provided: (b)(6).H3.A device evaluation is anticipated but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that bd bbl¿ brain heart infusion tubes had nonviable contamination.There was no report of patient impact.The following information was provided by the initial reporter: customer reported that the bhi tubes from lot 2124342, exp.2023-11-02 are contaminated with nonviable gram bacilli (rods).They use bhi tubes to resuspend last drops of red blood cells obtained during transfusion reactions and culture the pellet.On the gram, they observe variable gram bacilli (rods) but nothing grows.They investigated and found that the bhi tubes contain artefacts of dead bacteria which do not grow but are visible on the gram.Therefore, they are notified of the presence of bacteria during the gram stain, and this is very problematic for the investigation.
 
Additional Manufacturer Narrative
The following fields were updated due to additional information: d9: device available for evaluation: yes, d.9:device eval by manufacturer? yes, d9: returned to manufacturer on: 2023-june-20.H.6 investigation summary material 220837 is manufactured by rehydrating the media components with usp purified water, and thoroughly mixing until a homogeneous solution is obtained.The tubes are filled, capped, torqued, and then labeled by machine per standard operating procedure (sop).The tubes are terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, tubes are packaged into final shipping configurations.The batch history record review for batch 2124342 was satisfactory and no quality notifications were generated during manufacturing and inspection.Formulation, filling, and autoclaving processes were within specifications.In process checks were performed at the designated intervals.Those checks confirmed that the caps were tightened to the validated specifications per internal procedure.Qc inspection and testing were satisfactory at time of release.As part of the release criteria for this product, the bhr is reviewed to confirm the following: the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.All autoclave parameters conformed to the validated cycle parameters for this product.The minimum f0 for this product was met.The complaint history was reviewed, and one other complaint has been taken on this batch.Retention samples from batch 2124342 (10 tubes) were available for inspection.The retention samples showed no signs of contamination/ turbid or hazy media appearance in 10/10 retention tubes from visual inspection.All 10/10 retention tubes and a clear to trace hazy light yellow tan appearance as described in the certificate of analysis.For investigation, two uninoculated retention tubes were incubated.One tube was placed in the 33-to-37-degree celsius incubator and one tube was placed in the 20-to-25-degree celsius incubator.No microbial growth or turbidity of the media was seen in 2/2 incubated retention tubes at seven days incubation.One photo was received to assist with the investigation: the photo shows a microscopic photo of gnr¿s.Returns were received to assist with the investigation.A medium insulated shipping box was packed with ice packs 183 tubes from batch 2124342 were received.The media in all 183/183 is clear yellow as described in the certificate of analysis.One tube was gram stained and gnr¿s were observed before incubation.One-hundred and eighty-two (182) returned tubes were incubated at 33-37-degress celsius.At the end of a seven-day incubation period no microbial growth/turbidity or change in media color or clarity was observed.The broth appearance remained clear, light to medium yellow.The was no change in the overall media appearance.A gram-stain was performed on one tube gnr¿s were observed, and one tube was plated onto tsa 5% sheep blood agar and no organisms were recovered.Contamination was not observed in the retentions and the returns did not have a turbid or hazy appearance.Bd will continue to trend complaints for contamination and clarity.This complaint cannot be confirmed.
 
Event or Problem Description

Brand Name
BD BBL¿ BRAIN HEART INFUSION
Common Device Name
CULTURE MEDIA, GENERAL NUTRIENT BROTH
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8448235433
MDR Report Key17173485
Report Number1119779-2023-00687
Device Sequence Number20686201
Product Code JSC
UDI-Device Identifier30382902208373
UDI-Public30382902208373
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date11/02/2023
Device Model Number220837
Device Catalogue Number220837
Device Lot Number2124342
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2023
Supplement Date Received by Manufacturer09/07/2023
Initial Report FDA Received Date06/21/2023
Supplement Report FDA Received Date09/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown